Hail, Henry
- When
- May 30, 6:49 PM EST to 6:51 PM EST
- Where
- Henry County, 0.53 mi E of New Castle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.920, -85.360
A west to east line of showers and thunderstorms developed and pushed across central Indiana during the evening hours of May the 30th. Large hail, a lightning strike causing damage, and flooding was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A west to east line of showers and thunderstorms developed and pushed across central Indiana during the evening hours of May the 30th. Large hail, a lightning strike causing damage, and flooding was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 30, 6:00 PM EST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 700 PM EDT Thu May 30 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 241 PM EDT Thu May 30 2019 A frontal system is expected to drift through the area tonight into early Friday. Another frontal system may affect the area around Saturday. In the wake of this front, high pressure will build into the area by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 241 PM EDT Thu May 30 2019 Scattered convection beginning to develop over northern Indiana, in an unstable air mass along and near a weak frontal zone. Convection should gradually shift south during the evening, as the front drifts south. Pattern really doesn't favor nocturnal convection tonight, as the 850mb flow is quite weak. As a result, any convection that does form may tend to diminish later tonight. However, the presence of a shearing upper trough will probably keep some potential for shower activity around most of the night. Will go with chance PoPs tonight, with the highest PoPs over the north and central zones during the evening hours. Could be some fog development during the pre dawn hours of Friday, given the weakly convergent low level flow near the front. Fog threat may be locally higher in areas that end up getting rain this evening. Low level thicknesses suggest the GFS MOS lows tonight look good, so little if any adjustments planned. && .SHORT TERM /Friday through Sunday/... Issued at 241 PM EDT Thu May 30 2019 Model data suggest upper trough may still be lingering over the southeast zones Friday morning. As a result, will keep some chance PoPs for showers over these areas through the morning hours. Otherwise, northwesterly flow expected to develop during this period, as long wave troughing develops over the eastern parts of the country. This should help to bring drier and more stable air into the area by Friday afternoon and night. Will go dry at these times. Model data suggest a short wave trough, and associated frontal system, will drop southeast through the area Saturday afternoon and night. Model data generate quite a bit of lift with this feature, along with moderately steep lapse rates. Will go with chance PoPs for showers and thunderstorms for mainly Saturday afternoon and night. Dry weather expected to return by Sunday, as surface high pressure builds into the area from the northwest. Progged low level thicknesses suggest the GFS MOS temperature guidance during this period looks good for the most part. && .LONG TERM /Sunday night through Thursday/... Issued at 248 PM EDT Thu May 30 2019 Dry weather is expected at the start of the long term period as high pressure sits over central Indiana. Chances for rain increase later in the week with the first chances for rain and a few thunderstorms on Wednesday as a weak upper level disturbance moves through. Additional rain and a few thunderstorms are possible again on Thursday with lower confidence on the Thursday chances. Ensembles have a significant spread on timing for Thursday, so confidence is low for the rain chances. Severe weather is possible Wednesday with models indicating plenty of CAPE and shear expected. Temperatures will begin the period below average and end slightly above normal. && .AVIATION /Discussion for the 00Z TAF Issuance/... Issued at 700 PM EDT Thu May 30 2019 Good confidence in mostly VFR conditions away from thunderstorms through the TAF period. Convection could hang around til 06z or so per the High Resolution Rapid Refresh reflectivity progs. After that, high pressure will build in. Winds will be west and northwest or variable 7 knots or less away from thunderstorms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....White AVIATION...MK
Hazardous Weather Outlook National Weather Service Indianapolis IN 419 PM EDT Thu May 30 2019 INZ021-028>031-035>049-051>057-060>065-067>072-311000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 419 PM EDT Thu May 30 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Showers and thunderstorms remain possible through tonight. Isolated severe storms are possible through the late evening hours. Hazards: Damaging winds...large hail...locally torrential rain producing flooding...and frequent lightning. Timing: Best threat for severe storms through about midnight EDT. Discussion: The combination of a frontal boundary in the area and an approaching upper level low from the west will maintain the threat for showers and thunderstorms at times through tonight. Isolated severe storms are possible through late this evening. Heavy rainfall is also possible with any shower or storm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Thunderstorms are possible Saturday and Saturday night and again Tuesday night and Wednesday. A few strong storms are possible Saturday afternoon and evening. Discussion: A cold front will drop into the area from the north on Saturday with a renewed threat for showers and thunderstorms. Dry and cooler air will build in behind the front for Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 2 NE LAFAYETTE 40.44N 86.84W
05/30/2019 E0.50 INCH TIPPECANOE IN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 2 S FARMLAND 40.16N 85.13W
05/30/2019 M0.25 INCH RANDOLPH IN EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 1 WSW NORA 39.91N 86.15W
05/30/2019 E0.25 INCH MARION IN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL NEW CASTLE 39.92N 85.36W
05/30/2019 E0.70 INCH HENRY IN TRAINED SPOTTER
&&The Indianapolis radar (KIND), 82 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
2 hail, 1 lightning, 1 flood. Local standard time, as filed.
Lightning struck two trees in this location. They fell on power lines causing a power outage.
Some small stream flooding was noted in northeast Hendricks County due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831801, 831802, 831803, 831804.